Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 11, NWS Wichita, KS

March 14, 201826 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 14, 2018, 4:03 AM CDT for 26 counties in Kansas. It took effect at Mar 14, 2018, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2018, 4:03 AM CDT (09:03 UTC)
In effect from
Mar 14, 2018, 1:00 PM CDT
Expired
Mar 14, 2018, 7:00 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2636 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

336 
WWUS83 KICT 140903
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
403 AM CDT Wed Mar 14 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-150000-
/O.NEW.KICT.FW.W.0011.180314T1800Z-180315T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
403 AM CDT Wed Mar 14 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 032...033...047...048...049...050...051...052...
053...067...068...069...070...071...072...082...083...091...092...
093...094...095...096...098...099 AND 100...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 1 PM this afternoon to 7 PM CDT this evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Southwest 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 16 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
1 follow-up statement
631 
WWUS83 KICT 142350
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
650 PM CDT Wed Mar 14 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-150100-
/O.EXP.KICT.FW.W.0011.000000T0000Z-180315T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
650 PM CDT Wed Mar 14 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048...049...050...051...052...053...067...068...069...070...
071...072...082...083...091...092...093...094...095...096...098...
099 AND 100...

Southwest winds will continue to decrease this evening which will
lower the fire danger. 

$$

Lawson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 14, 2:38 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 14, 2:38 AM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
238 AM CDT Wed Mar 14 2018

.SHORT TERM...(Today through Friday night)
Issued at 225 AM CDT Wed Mar 14 2018

Warmer air returns to Kansas today as southerly winds increase from
deepening surface low over eastern Colorado. Even warmer
temperatures and stronger south winds will prevail on Thursday as
surface low continues to deepen over Colorado. Current early morning
satellite water vapor imagery shows very strong upper level jet
energy diving south of Alaska over the eastern Pacific ocean. This
strong jet energy will generate a healthy upper level wave over
California tonight which will race eastward across the Rockies, and
reach Nebraska/Kansas Thursday night. Moisture transport/isentropic
lift in 295K-305K layer ramps up Thursday night ahead of approaching
strong upper level wave. This will result in elevated showers/storms
possibly developing over parts of central/south central Kansas late
Thursday evening followed by increasing coverage across northeast
Kansas into Missouri and eastern Nebraska late Thursday night.
Another warm day will be on tap for Friday as surface low/upper low
become nearly vertically stacked with better precipitation chances
remaining north and east of the area.

.LONG TERM...(Saturday through Tuesday)
Issued at 225 AM CDT Wed Mar 14 2018

The upper level system will move away from Kansas on Saturday with a
cold front pushing cooler air southward across the region.
Meanwhile next weather system will quickly move eastward across
the Rockies and eject into the central plains on Sunday. There are
some differences between GFS/ECMWF models on quality of the
moisture return. Latest ECMWF model shows a much stronger
precipitation signal for eastern Kansas on Sunday into Monday
compared to GFS. We will raise the precipitation chances for
eastern Kansas and monitor model trends for next update. Otherwise
cooler drier air will spread across the region for early next
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1132 PM CDT Tue Mar 13 2018

VFR conditions expected to prevail thru the forecast valid period.
Surface ridge across the area will move away from the region late
tonight and Wednesday. This will allow the return of a brisk
south wind which will become gusty by Wednesday afternoon.
Generally a clear sky expected.

KED

&&

.FIRE WEATHER...
Issued at 225 AM CDT Wed Mar 14 2018

Very high grassland fire danger levels will be in place across the
entire region during the afternoon hours for today and Thursday, as
southerly winds increase but not high enough to push things into
the extreme category. Looks like Friday afternoon could be
another very high grassland fire danger day with drier air from
westerly winds spreading across the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  44  76  49 /   0   0   0  20
Hutchinson      69  44  77  47 /   0   0   0  20
Newton          67  44  76  48 /   0   0   0  40
ElDorado        66  43  76  50 /   0   0   0  40
Winfield-KWLD   67  44  75  51 /   0   0   0  20
Russell         72  43  80  46 /   0   0   0  20
Great Bend      72  44  80  46 /   0   0   0  20
Salina          70  43  77  48 /   0   0   0  50
McPherson       69  44  76  47 /   0   0   0  30
Coffeyville     64  41  74  55 /   0   0   0  50
Chanute         63  41  73  51 /   0   0   0  60
Iola            63  41  73  50 /   0   0   0  60
Parsons-KPPF    64  41  74  53 /   0   0   0  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...KED
FIRE WEATHER...CDJ
Hazardous weather outlook, Mar 13, 3:56 PM CDT, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
356 PM CDT Tue Mar 13 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
356 PM CDT Tue Mar 13 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Very high grassland fire danger is likely across the entire area
Wednesday and Thursday. Extreme grassland fire danger is forecast
south of a line from Great Bend to Ellsworth to Chanute on Friday,
with the greatest threat over Kingman and Harper Counties.

There are small chances of storms Thursday night over much of the
area. These are not expected to be severe.

Sustained winds may exceed 30 mph Friday afternoon west of a line
from Great Bend to Kingman to Anthony.

Very high grassland fire danger is also forecast on Sunday afternoon
along and west of highway 14, and over most locations on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton

Nearby

Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.